Custom Search

News

Tuesday 01 November 2005

Ziprasidone overdose: cases recorded in the database of Pfizer-Spain and literature review.

By: Gomez-Criado MS, Bernardo M, Florez T, Gutierrez JR, Gandia R, Ayani I.

Pharmacotherapy 2005 Nov;25(11):1660-5

Ziprasidone is an atypical antipsychotic with a highly specific receptorbinding profile that has been shown to be effective for both positive and negative symptoms of schizophrenia. The agent has been associated with a low frequency of extrapyramidal symptoms and sedative and anticholinergic effects. Four cases of acute ziprasidone overdose were recorded in the database of the department of pharmacovigilance of Pfizer-Spain from January 2003 (when ziprasidone was first marketed in Spain) to October 2004. The doses taken were 780, 1120, 4400, and 4480 mg. In two cases, an excessive ingestion of other drugs such as benzodiazepines and sedative hypnotics was also noted. None of the four cases showed cardiac adverse effects, and the QTc interval was within the normal range in all patients. No relevant neurologic clinical signs were observed, except for mild drowsiness in three cases. Evaluation of these four cases, as well as review of the literature, showed that an overdose of ziprasidone alone, in patients without risk factors that contraindicate its use, is relatively safe.

Use of this site is subject to the following terms of use